Recently, French oncologists received a letter from that country’s National Drug and Health Product Safety Agency (ANSM), informing them of five fatalities resulting from the use of Taxotere (docetaxel). As a result, the Institut Curie, France’s premier cancer research and treatment center, has stopped using that chemotherapy drug and will be using Taxol (paclitaxel) instead.

The five fatalities resulted from a condition known as neutropenic enterocolitis. Better known as typhlitis or typhlenteritis, this is an inflammation of the cecum, a small pouch located at the head of the large intestine. It is attached to the appendix, and like that organ, no longer serves any useful function in the human body. The disorder can nonetheless kill a patient.

People with compromised immune systems – including cancer patients undergoing chemotherapy – are the most likely to contract this disease. It is caused by a dearth of white blood cells, known as neutrophil granulocytes, which play a key role in the function of the immune system.

The link between Taxotere and neutropenic enterocolitis has been known for several years, with studies going back as far as 2002. Although it is a rare complication, it can come on quite rapidly after starting Taxotere treatments. In many cases, the patient succumbs within a few weeks.

It does not only happen with elderly patients with advanced cancers and co-morbidities, either. One case, reported in 2009, described an instance of a relatively young (45-year-old) and otherwise healthy woman with a locally advanced tumor in her breast. A little over two weeks after starting Taxotere treatments, she showed up at an emergency room complaining of fatigue and chills. Despite treatment with antibiotics, her symptoms continued to worsen. Over the next ten days, she developed a fever in excess of 103 degrees in addition to abdominal pain and nausea. When a blood test revealed enterocolitis, she underwent surgery to have the affected tissues removed.

That patient was fortunate. Despite developing postoperative septic shock (serious infection) and being placed in intensive care for over two weeks, she eventually recovered.

Given the relative rarity of this side effect, the number of cases being reported in France in such a short period of time (six months) gave cause for concern. In response, the ANSM has been conducting a pharmacovigilance investigation into all treatments involving the use of Taxotere or its generic equivalent. So far, nothing unusual has been discovered, nor is the ANSM calling to remove the drug from hospital pharmacies.

ANSM head Dr. Dominique Martin has determined that a “risk-benefit assessment” needs to be carried out before that decision is made. The agency plans to publish its findings at the end of March.

Aside from alopecia (permanent hair loss), among the known side effects of Taxotere is nausea and diarrhea, both of which are associated with neutropenic enterocolitis as well as other disorders. Patients experiencing such symptoms should be aware of the dangers of neutropenic enterocolitis and inform their physicians as soon as possible.

SHARE
K.J. McElrath is a former history and social studies teacher who has long maintained a keen interest in legal and social issues. In addition to writing for The Ring of Fire, he is the author of two published novels: Tamanous Cooley, a darkly comic environmental twist on Dante's Inferno, and The Missionary's Wife, a story of the conflict between human nature and fundamentalist religious dogma. When not engaged in journalistic or literary pursuits, K.J. works as an entertainer and film composer.